Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 247, NWS Hastings, NE

July 15, 2004Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 15, 2004, 6:02 PM CDT for Dawson County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2004, 6:02 PM CDT (23:02 UTC)
Expired
Jul 15, 2004, 7:00 PM CDT
In force
58 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1600 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:16 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 15, 2:16 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
216 PM CDT THU JUL 15 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.  MAIN FOCUS IS ON
POTENTIAL FOR CONVECTION TONIGHT AND INTO FRIDAY.  THUNDERSTORM
ACTIVITY WHICH ORIGINATED IN SD EARLIER TODAY PUSHED SOUTH INTO
NORTHERN NEB THIS MORNING...BUT WESTERN EDGE OF TSTMS WANING AS
THEY ENCOUNTER STRONGER CAP IN EASTERN NEB.  VISIBLE SATELLITE
REVEALS CU FIELD ALONG OUTFLOW FM TSTMS ORIENTED FROM KJYR TO KONL...
WHILE SFC TROF AXIS HAS ADVANCED TO KANW TO KLBF.  MOISTURE CONT TO
ADVECT NE AND SFC DPS HAVE RISEN TO THE LOW 70S ACROSS ENTIRE CWA.
LAPS DATA INDICATES SFC BASED CAPES AROUND 5500 J/KG IN NW NEB...IN
CONVERGENT AREA ALONG BOUNDARY...WITH FAIRLY WEAK CIN.  CONVECTION
SHLD DEVELOP ALONG SFC TROF THIS EVENING AS IT PUSHES SOUTH INTO
CWA...BUT THERE MAY BE ENOUGH SUBSIDENCE BEHIND EASTERN NEB
CONVECTION TO FOCUS DEVELOPMENT FARTHER WEST ACROSS WESTERN NEB.
TIMING ALSO MAY BE DELAYED UNTIL SHORTWAVE TOPPING RIDGE AXIS IN
EASTERN WY (PER WV IMAGERY) ARRIVES TONIGHT.

SECOND AREA OF CONVECTION TO OCCUR ALONG THE FRONT RANGE OF THE
ROCKIES IN EASTERN CO...WHICH WILL ALSO PROPAGATE E/SE TONIGHT AND
CONVERGE ALONG SFC TROF ENTERING NC KS.  CONVECTION ACROSS
KS SHLD SUSTAIN AFTER DARK AS LLVL JET INCREASES TO 40KS...AND
THEN LINGER INTO FRIDAY ACROSS KS.  POTENTIAL FOR SVR STORMS
REMAINS WITH HAIL/WIND THE PRIMARY HAZARDS.

BOUNDARY CONTINUES TO SHIFT SOUTH INTO KS WITH DRIER AIR ADVECTING
INTO NORTHEAST CWA AS SFC HIGH SETTLES SOUTH FRIDAY.  LINGERING
PCPN SHLD END N/S DURING THE DAY ON FRIDAY.  HAVE LEFT FORECAST DRY
INTO SATURDAY ALTHOUGH IN WEAK RETURN FLOW...WESTERN CWA MAY HAVE
AN OUTSIDE CHANCE FOR A SHOWER OR STORM WITH WAA LATE IN THE DAY.

.LONG TERM...FOR SUNDAY AND BEYOND MEDIUM RANGE MODELS ARE
REVEALING A SOMEWHAT SIMILAR PATTERN EVOLUTION FOR THIS TIME
PERIOD. MAIN FEATURE WILL REMAIN THE UPPER RIDGE ANCHORED OVER THE
ROCKIES THROUGH TUESDAY.  THIS SHOULD KEEP AREA MOSTLY DRY AND WARM
WITH TEMPERATURES IN THE 90S.  BOTH GFS AND ECMWF THEN BEGIN TO
BREAK DOWN THE UPPER RIDGE BY LATE TUESDAY INTO WEDNESDAY WITH A
HEALTHY SHORT WAVE MOVING THROUGH THE REGION.  APPEARS AS THOUGH THIS
WILL PUSH EITHER A WEAK FRONT OR A SURFACE TROUGH INTO AREA BY
WEDNESDAY.  ALTHOUGH PRECIP CHANCES WILL NOT BE EXTREMELY
HIGH...LOOKS AS THOUGH THIS PATTERN WOULD SUPPORT AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK.  TEMPERATURES
WILL ALSO REMAIN AT OR ABOVE NORMAL THROUGH THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/AWJ
Hazardous weather outlook, Jul 15, 3:21 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 15 2004

NEZ039>041-046>049-061>064-161200-
BUFFALO-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-SHERMAN-
VALLEY-YORK-
321 PM CDT THU JUL 15 2004

...TORNADO WATCH IN EFFECT UNTIL 9 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
GENERALLY NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 183.

.DAY ONE...THIS EVENING AND OVERNIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND
TONIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH
THE PRIMARY HAZARDS.  AN ISOLATED TORNADO CANNOT BE RULED OUT.

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY AFTER 5 PM AS A SURFACE
TROF AND UPPER LOW PRESSURE SYSTEM PUSH SOUTH INTO NEBRASKA.
THUNDERSTORMS WHICH DEVELOP WILL MOVE SOUTHEAST AT 15 TO 20 MPH.
AFTER DARK...THE TORNADO THREAT WILL DECREASE...BUT LARGE HAIL AND
DAMAGING WINDS WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND ALSO THE MIDDLE OF
NEXT WEEK.  AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT.

KSZ005>007-017>019-NEZ060-072>077-082>087-161200-
ADAMS-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-
KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-
WEBSTER-
321 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
GENERALLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND
TONIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH
THE PRIMARY HAZARDS.

SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM AS A SURFACE TROF
AND UPPER LOW PRESSURE SYSTEM PUSH SOUTH INTO NEBRASKA AND NORTH
CENTRAL KANSAS. THUNDERSTORMS WHICH DEVELOP WILL MOVE SOUTHEAST AT 15
TO 20 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND ALSO THE MIDDLE OF
NEXT WEEK.  AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

FAY/AWJ

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.